Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 11, 2002

Hypoglycemia

Question from San Diego, California, USA:

My two year old son, who has had type�1 diabetes for the last year, has experienced a few seizures due to low blood sugar, but he was not unconscious. In this case, is it better to use a glucagon shot (which seems to make people sick for quite a while afterwards) or to force honey or a like substance into his mouth (he wouldn't eat/drink anything)?

Answer:

Forcing food or liquid on a person during a seizure is dangerous and can lead to respiratory distress. For small children, we recommend giving a 1/2 dose of glucagon to hopefully avoid the vomiting that usually follows its administration. Please work with your diabetes team to greatly reduce or eliminate low blood sugar seizures in your toddler. Seizures can be especially damaging to the developing brain in children under the age of three and some research has indicated that their learning ability can be adversely effected.

HVS

[Editor’s comment: See Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes.

JSH]